Texas, 2010Damaging Winds and Lightning Strikes in Texas, June 2 to 3, 2010
June 2 to 3, 2010 · NWS BRO · 4 events in 3 counties and zones
The combination of an upper level disturbance, a nocturnal low level jet, and advancing outflow boundaries acting on an unstable air mass allowed a mesoscale convective system (MCS) to form just east of the Texas Big Bend and Coahuila Province in Mexico, which raced east southeast across the Deep South Texas brush country to the King Ranch during the mid and late evening of June 2nd. Additional…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $31,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The combination of an upper level disturbance, a nocturnal low level jet, and advancing outflow boundaries acting on an unstable air mass allowed a mesoscale convective system (MCS) to form just east of the Texas Big Bend and Coahuila Province in Mexico, which raced east southeast across the Deep South Texas brush country to the King Ranch during the mid and late evening of June 2nd. Additional strong storms formed toward midnight from northern Hidalgo into Willacy County. Wind gusts above 50 mph were common along the line, particularly in Jim Hogg and Brooks County, with pockets of damage occurring in stronger gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at Jun 2, 7:44 PM CST, 41 minutes earlier.
Area forecast discussion, Jun 2, 7:44 PM CST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
844 PM CDT WED JUN 2 2010
.SHORT TERM /TONIGHT THROUGH 7 AM FRIDAY/...PRODUCTS ARE
CURRENTLY BEING UPDATED FOR SEVERE THUNDERSTORM WATCH 249 WHICH
IS IN EFFECT FOR NORTHERN HALF OF CWA. STRONGEST CONVECTION IS
CURRENTLY PROGGED TO RIDEE ALONG BRO/CRP CWA BORDER FROM WEST TO
EAST. STILL SOME UNCERTAINTY AS TO HOW FAR SOUTH CONVECTION WILL
DEVELOP BUT FEEL ENOUGH POTENTIAL EXISTS FOR ISOLATED SVR
CONVECTION ACROSS ALL OF CWA. UPDATED GRIDS WITH HIGHER POPS
ACROSS NORTHERN AND WESTERN AREAS. USERS MAY ALSO REFER TO
SWOMCD780 AND WW249 FROM SPC FOR ADDITIONAL INFORMATION
CONCERNING CONVECTIVE POTENTIAL.
&&
.AVIATION...MIX OF VFR AND MVFR OVER NEXT 24 HRS WITH POTENTIAL
CONVECTION THREAT TONIGHT. MAIN THREAT TO AVIATION WILL BE
SCATTERED TSRA ACROSS DEEP SOUTH TEXAS WITH POTENTIALLY
SIGNIFICANT MCS NEAR VCT/CRP AREA AFFECTING DIRECT FLIGHTS TO/FROM
BRO/HRL/MFE THIS EVENING. HARD TO PINPOINT EXACT TIMING OF
CONVECTIVE THREAT BUT INCLUDED TEMPO GROUPS IN TAFS FOR AT LEAST
-TSRA...PRIMARILY AFTER 06Z. EVEN IF CONVECTION DOES NOT MOVE
DIRECTLY OVER TERMINALS RESIDUAL TURBULENCE WILL AFFECT FLIGHT
PATHS FOR SEVERAL HOURS IN/NEAR STORMS. LOW CLOUDS ARE OTHER
FLIGHT THREAT. ABUNDANCE OF LOW LEVEL MOISTURE CONTINUES TO POOL
ALLOWING FOR A MIX OF SCT TO BKN CEILINGS RANGING FROM 15 TO 25K
FT. CLOUDS QUICKLY MIX OUT BY MIDDAY THURS.
&&
.MARINE...SEVERE THUNDERSTORM WATCH NUMBER 249 IN EFFECT FOR
NORTHERN LAGUNA MADRE AND NEAR SHORE WATERS EAST OF KENEDY COUNTY
OUT TO 20 NM. STRONG THUNDERSTORMS CURRENTLY DEVELOPING NW OF DEEP
SOUTH TEXAS MAY AFFECT MARINE AREAS AFTER MIDNIGHT. STRONG
DAMAGING WINDS AND INTENSE CLOUD TO SURFACE LIGHTNING MAY
ACCOMPANY STORMS TONIGHT. AFTER TONIGHT/S STORMS EXPECT LOW TO
MODERATE SEAS AND MODERATE WINDS THROUGH THE REMAINDER OF THE
FORECAST PERIOD.
&&
.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL 79 93 81 91 / 20 10 10 10
BROWNSVILLE 79 95 79 94 / 20 10 10 10
HARLINGEN 78 96 79 96 / 20 10 10 10
MCALLEN 79 99 79 97 / 30 10 10 10
RIO GRANDE CITY 76 100 78 99 / 70 10 10 10
SOUTH PADRE ISLAND 80 88 82 88 / 20 10 10 10
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&
THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE
HART
Hazardous weather outlook, Jun 2, 7:45 PM CST, 40 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
845 PM CDT WED JUN 2 2010
TXZ248>257-031030-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
845 PM CDT WED JUN 2 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.
.DAY ONE...REST OF TONIGHT.
SCATTERED TO NUMEROUS THUNDERSTORM WILL BE POSSIBLE TONIGHT ACROSS
MUCH OF DEEP SOUTH TEXAS. A SEVERE THUNDERSTORM WATCH IS IN EFFECT
FOR ZAPATA...BROOKS...JIM HOGG AND KENEDY COUNTIES UNTIL 3 AM
THURSDAY MORNING. SOME STORMS MAY BECOME SEVERE WITH LARGE HAIL AND
DAMAGING WINDS BEING THE MAIN THREATS OVER THESE FOUR COUNTIES
WITHIN THE WATCH AREA. ALTHOUGH THE LOWER RIO GRANDE VALLEY COUNTIES
OF STARR...HIDALGO...WILLACY AND CAMERON ARE NOT WITHIN THE WATCH
AREA AN ISOLATED SEVERE THUNDERSTORM CANNOT BE RULED OUT HERE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
ANY THUNDERSTORMS AFFECTING THE AREA WEDNESDAY NIGHT INTO THURSDAY
MORNING WILL QUICKLY COME TO AN END LEAVING DEEP SOUTH TEXAS WITH
HOT AND HUMID CONDITIONS. THE HOT TEMPERATURES MAY PRODUCE AFTERNOON
HEAT INDICES AROUND 105 DEGREES THURSDAY THROUGH SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED TONIGHT IN ZAPATA...JIM HOGG...
BROOKS AND KENEDY COUNTIES.
GMZ130-132-135-150-155-170-175-031030-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
845 PM CDT WED JUN 2 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.
.DAY ONE...REST OF TONIGHT.
SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE LATE
TONIGHT...ESPECIALLY AFTER MIDNIGHT ACROSS THE KENEDY COUNTY
PORTIONS OF THE LAGUNA MADRE AND THE OFFSHORE GULF WATERS. STRONG
DAMAGING WINDS...HAIL...AND ROUGH SEAS MAY ACCOMPANY ANY
THUNDERSTORMS THAT OCCUR.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
ANY THUNDERSTORMS AFFECTING THE AREA THURSDAY MORNING WILL QUICKLY
COME TO AN END LEAVING MARINE AREAS WITH MODERATE WINDS AND LOW TO
MODERATE SEAS THROUGH TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED AFTER MIDNIGHT TONIGHT.
HART/SPEECE
In the hours before
Special weather statement, Jun 2, 3:54 PM CST, 4 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
454 PM CDT WED JUN 2 2010
TXZ248>257-030000-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
INCLUDING THE CITIES OF...ZAPATA...HEBBRONVILLE...FALFURRIAS...
SARITA...RIO GRANDE CITY...ROMA...MCALLEN...EDINBURG...PHARR...
MISSION...WESLACO...RAYMONDVILLE...BROWNSVILLE...HARLINGEN...
PORT MANSFIELD...PORT ISABEL...SOUTH PADRE ISLAND...
LAGUNA HEIGHTS...LAGUNA VISTA
454 PM CDT WED JUN 2 2010
...STRONG TO SEVERE THUNDERSTORMS POSSIBLE ACROSS DEEP SOUTH TEXAS...
AT 5 PM THIS EVENING...NATIONAL WEATHER SERVICE DOPPLER RADAR SITES
ACROSS THE STATE WERE INDICATING AREAS OF DEVELOPING THUNDERSTORMS
OVER MUCH OF CENTRAL TEXAS AND THE HIGHER TERRAIN OF NORTHEASTERN
MEXICO.
THE AIRMASS CURRENTLY IN PLACE OVER DEEP SOUTH TEXAS IS VERY MOIST
AND UNSTABLE. AS THE EVENING WEARS ON...SOME OF THESE STRONGER
THUNDERSTORMS COULD MAKE THEIR WAY INTO THE REGION.
AT THIS TIME...THE WESTERN AND NORTHERN AREAS OF DEEP SOUTH TEXAS
WILL LIKELY SEE THE BEST POTENTIAL FOR THUNDERSTORM ACTIVITY
ESPECIALLY FROM NOW THROUGH SUNRISE THURSDAY MORNING.
RESIDENTS OF DEEP SOUTH TEXAS SHOULD STAY TUNED TO NOAA WEATHER
RADIO...LOCAL TELEVISION AND RADIO STATIONS AND THE NATIONAL
WEATHER SERVICE OFFICE BROWNSVILLE WEB SITE AT WWW.WEATHER.GOV/RGV
FOR ADDITIONAL STATEMENTS CONCERNING THIS DEVELOPING WEATHER
SITUATION.
SPEECE/HART
Special weather statement, Jun 2, 6:31 PM CST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
731 PM CDT WED JUN 2 2010
TXZ248>257-030300-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
INCLUDING THE CITIES OF...ZAPATA...HEBBRONVILLE...FALFURRIAS...
SARITA...RIO GRANDE CITY...ROMA...MCALLEN...EDINBURG...PHARR...
MISSION...WESLACO...RAYMONDVILLE...BROWNSVILLE...HARLINGEN...
PORT MANSFIELD...PORT ISABEL...SOUTH PADRE ISLAND...
LAGUNA HEIGHTS...LAGUNA VISTA
731 PM CDT WED JUN 2 2010
...HIGH HEAT INDICES TO AFFECT DEEP SOUTH TEXAS THURSDAY...
HIGH TEMPERATURES THURSDAY AFTERNOON FOR DEEP SOUTH TEXAS WILL
RANGE FROM THE LOWER TO MID 90S ACROSS THE LOWER TEXAS COASTAL
COUNTIES TO THE UPPER 90S TO NEAR 100 DEGREES ACROSS THE CENTRAL
AND WESTERN COUNTIES.
THESE HOT TEMPERATURES WILL COMBINE WITH HIGH HUMIDITY VALUES
ACROSS THE REGION TO GENERATE ELEVATED HEAT INDICES RANGING FROM
100 TO 105 DEGREES ACROSS THE LOWER TEXAS COASTAL COUNTIES OF
KENEDY... WILLACY AND CAMERON COUNTIES TO THE 105 TO 109 DEGREE
RANGE ACROSS MUCH OF ZAPATA...STARR...JIM HOGG...BROOKS AND
HIDALGO COUNTIES.
THESE HIGH HEAT INDICES WILL START TO LOWER TOMORROW EVENING
EVENTUALLY FALLING INTO THE 80S BY MIDNIGHT THURSDAY NIGHT.
RESIDENTS OF DEEP SOUTH TEXAS SHOULD DRINK PLENTY OF WATER THIS
WEEK AND SHOULD REMEMBER TO WEAR LIGHTWEIGHT AND LIGHT COLORED
CLOTHING. LIMIT STRENUOUS EXERCISE FOR THE EARLY MORNING OR LATE
EVENING HOURS. STAY IN AIR CONDITIONED LOCATIONS IF POSSIBLE DURING
THE AFTERNOON HOURS.
STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR FURTHER
UPDATES CONCERNING THIS DEVELOPING WEATHER EVENT.
SPEECE
Thunderstorm Wind, Jim Hogg
- When
- June 2, 8:25 PM CST to 8:35 PM CST
- Where
- Jim Hogg County, 0.61 mi W of Hebbronville to 1.18 mi SSE of Hebbronville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Law Enforcement
- Coordinates
- 27.320, -98.690
Law enforcement reported that four utility poles were toppled by strong gusty winds which occurred during a squall line which moved through Hebbronville late Wednesday evening June 2nd. There was a brief power loss affecting the entire city of Hebbronville as a result of the utility pole damages. At 834 PM CST, the public reported estimated gusts of 50 mph on the leading edge of the line. At Hebbronville Airport (about 4 miles northwest of town), a peak gust of 38 mph was recorded at 820 PM CST.
Lightning, Jim Hogg
- When
- June 2, 8:40 PM CST to 8:50 PM CST
- Where
- Jim Hogg County, 0.61 mi W of Hebbronville to 1.24 mi SSE of Hebbronville
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 27.320, -98.690
Law enforcement reported that several power poles were struck by lightning late Wednesday evening throughout Hebbronville and western Jim Hogg County.
Thunderstorm Wind, Brooks
- When
- June 2, 9:22 PM CST to 9:32 PM CST
- Where
- Brooks County, 0.3 mi W of Falfurrias to 0.92 mi SE of Falfurrias
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Law Enforcement
- Coordinates
- 27.230, -98.155
A squall line of strong to severe thunderstorms moved through northern and central Brooks County during the late evening of June 2nd, producing gusty winds which knocked down some power lines in Falfurrias. Law enforcement measured a gust of 54 mph at 922 PM CST as the line plowed through.
Lightning, Hidalgo
- When
- June 3, 12:00 AM CST to 12:10 AM CST
- Where
- Hidalgo County, 0.61 mi ENE of Mc Cook
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 26.483, -98.391
The Hidalgo County Sheriff's office reported that a large fire developed near McCook when a fuel storage tank was struck by lightning as a band of thunderstorms developed and raced across the area around midnight on June 3rd.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Pennsylvania, June 2 to 6, 20102 deaths · 1 event
- Tornadoes and Flash Flood in Texas, June 2, 20106 injured · $2.5 million · EF2 · 29 events
- Tornadoes and Flooding in Ohio, June 2 to 3, 2010$600,000 · EF1 · 20 events
- Flash Flood and Hail in North Carolina, June 2, 2010$1.1 million · 50 kt wind · 8 events
- Flash Flood and Hail in Oklahoma, June 2 to 3, 2010$500,000 · 1 in hail · 8 events
- Hail and Damaging Winds in Georgia, June 2, 20101 injured · $243,000 · 0.75 in hail · 12 events
- Flooding and Hail in Pennsylvania, June 2 to 3, 2010$275,000 · 1.75 in hail · 16 events
- Hail and Damaging Winds in Texas, June 2, 2010$205,000 · 2 in hail · 17 events
- Hail and Damaging Winds in Texas, June 2, 2010$180,000 · 1.75 in hail · 11 events
- Flooding in Iowa, June 2 to 7, 2010$250,000 · 4 events
- Tornado and Hail in Pennsylvania, June 2, 2010$186,000 · EF0 · 7 events
- Flash Flooding and Hail in Ohio, June 2 to 3, 2010$62,000 · 1 in hail · 29 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 238550, 238548, 238547, 238549.